Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Pocatello, ID

July 30, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 30, 2014, 2:58 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2014, 2:58 PM MDT (20:58 UTC)
Expired
Jul 30, 2014, 5:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 142 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WGUS55 KPIH 302058
FFWPIH
IDC013-302345-
/O.NEW.KPIH.FF.W.0010.140730T2058Z-140730T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
258 PM MDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...HAILEY...BELLEVUE...

* UNTIL 545 PM MDT

* AT 249 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
HEAVY RAIN MOVING TOWARDS THE GREENGULCH ROAD AREA OF THE BEAVER 
CREEK BURN AREA. 

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...INCLUDING GREENHORN CULCH ROAD AND   
    DEER CREEK ROAD AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN AREA. 

&&

LAT...LON 4364 11447 4366 11414 4341 11415 4339 11441

$$
2 follow-up statements
633 
WGUS75 KPIH 302145
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT WED JUL 30 2014

IDC013-302345-
/O.CON.KPIH.FF.W.0010.000000T0000Z-140730T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
345 PM MDT WED JUL 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL BLAINE COUNTY...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN AREA. INCLUDING GREEN GULCH ROAD AND DEER CREEK 
ROAD.

&&

LAT...LON 4364 11447 4366 11414 4341 11415 4339 11441

$$
349 
WGUS75 KPIH 302201
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT WED JUL 30 2014

IDC013-302209-
/O.CAN.KPIH.FF.W.0010.000000T0000Z-140730T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
401 PM MDT WED JUL 30 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BLAINE
COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED THE THUNDERSTORMS WITH 
HEAVY RAIN MOVED EAST OF THE BEAVER CREEK BURN AREA. THEREFORE THE 
FLASSH FLOOD WARNING WAS CANCELLED.

LAT...LON 4364 11447 4366 11414 4341 11415 4339 11441

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:34 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 1:34 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
134 PM MDT WED JUL 30 2014

.SHORT TERM...THE 500 MB LEVEL LOOKS TO RESEMBLE A BROAD UPPER HIGH
PRESSURE RIDGE WITH AN EMBEDDED DISTURBANCE MOVING FROM THE IDAHO
PANHANDLE INTO WESTERN MONTANA EARLY THIS AFTERNOON WHERE ISOLATED
LIGHTNING HAS BEEN DETECTED. SOUTHERN EXTENT OF THE WAVE REACHES
INTO THE CENTRAL MOUNTAINS AROUND STANLEY. THIS AREA ALSO HAS THE
BEST UPPER LEVEL SUPPORT FOR THUNDERSTORMS THIS EVENING. A RED
FLAG WARNING FOR LIGHTING REMAINS IN EFFECT FOR THE CENTRAL
MOUNTAINS UNTIL 9 PM MDT. THE 700MB WIND FIELD IS BROKEN INTO TWO
ANTICYCLONIC CIRCULATION CENTERS...ONE OVER MONTANA AND THE OTHER
OVER EASTERN OREGON. AXIS OF CONTRACTION LOOKS LIKE IT LIES ALONG
THE SOUTH CENTRAL AND CARIBOU HIGHLANDS. BOTH OF THOSE AREAS
SHOULD FAVOR AT LEAST ISOLATED THUNDERSTORMS THIS EVENING.
THURSDAY...THE 700MB CIRCULATION OVER OREGON MOVES OVER NORTH
CENTRAL IDAHO WHICH STILL LEAVES SOME ELEMENT OF OROGRAPHIC LIFT
AND/OR MID LEVEL CONVERGENCE FROM MONIDA PASS BACK TOWARDS MACKAY
AND STANLEY AREA...AND THE SOUTH CENTRAL HIGHLANDS. THE NORTHERLY
MID LEVEL WINDS MAY MOVE ISOLATED THUNDERSTORMS INTO THE ARCO
DESERT THURSDAY AFTERNOON AND EVENING. THE GFS MODEL HINTS AT A
SLIGHT CONTRIBUTION OF MOISTURE FROM THE REMNANTS OF TROPICAL
DISTURBANCE HERNAN GETTING CAUGHT IN FLOW OVER CENTRAL IDAHO.
LOOKS LIKE A MINIMAL HIGH LEVEL CONTRIBUTION THAT DOES NOT REALLY
BOOST PRECIPITABLE WATER VALUES MUCH.

.LONG TERM...A DISTURBANCE OFF THE PACIFIC CROSSES INTO THE GREAT
BASIN FRIDAY THAT SHOULD BOOST AFTERNOON THUNDERSTORM ACTIVITY A
BIT. THE EXTENDED MODELS ARE SUGGESTING ANOTHER SURGE OF MONSOON
MOISTURE AROUND MONDAY. OTHERWISE THERE IS A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS EACH DAY. RS

&&

.AVIATION...MONSOON MOISTURE REMAINS...BRINGING SHOWERS AND
THUNDERSTORMS IN THE AFTERNOONS. BRIEF HEAVY DOWNPOURS AND GUSTY
ERRATIC WINDS ARE POSSIBLE NEAR THUNDERSTORMS. OTHERWISE...LIGHT
WINDS AND VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
EP

&&

.FIRE WEATHER...MONSOON MOISTURE IS EXPECTED TO REMAIN IN PLACE
THROUGH THE WEEKEND. ISOLATED TO SCATTERED THUNDERSTORMS WILL EXIST
EACH AFTERNOON. HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY
ERRATIC WINDS ARE POSSIBLE UNDER AND NEAR THUNDERSTORMS.
EP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ422-475-476.

&&

In the hours before

Special weather statement, Jul 30, 1:37 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
137 PM MDT WED JUL 30 2014

IDZ031-302015-
BLAINE ID-
137 PM MDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 215 PM MDT

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF KETCHUM..MOVING SOUTHEAST AT 10
MPH.

WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BLAINE COUNTY...BEAVER CREEK BURN SCAR...

LAT...LON 4365 11467 4367 11469 4376 11460 4357 11422
      4338 11453 4340 11455 4343 11455 4346 11452
      4348 11452 4350 11457 4353 11460 4356 11460
      4360 11469
TIME...MOT...LOC 1936Z 303DEG 8KT 4364 11457

EP
Special weather statement, Jul 30, 2:12 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
212 PM MDT WED JUL 30 2014

IDZ031-302100-
BLAINE ID-
212 PM MDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 300 PM MDT

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF HAILEY..MOVING SOUTHEAST AT 10
MPH.

WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HAILEY...BEAVER CREEK BURN SCAR

LAT...LON 4366 11467 4374 11449 4346 11415 4339 11454
      4343 11455 4346 11452 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469
TIME...MOT...LOC 2012Z 328DEG 9KT 4355 11451

EP
Local storm report, Jul 30, 2:34 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT WED JUL 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HEAVY RAIN       SSE MONTPELIER          42.32N 111.30W
07/30/2014  E0.00 INCH       BEAR LAKE          ID   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PONDING OF WATER ON 8TH STREET IN
            MONTPELIER, IDAHO. STILL RAINING.

&&

RSURVICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:22 PM MDTSpecial Weather StatementPIHButte, Clark53 min
Jul 29, 8:01 PM MDTSpecial Weather StatementPIHMinidoka59 min
Jul 30, 3:20 AM MDTRed Flag WarningPIHBlaine, Boise, Butte, Custer, Idaho, Lemhi and 1 more17 hr
Jul 30, 1:37 PM MDTSpecial Weather StatementPIHCamas38 min
Jul 30, 2:12 PM MDTSpecial Weather StatementPIHCamas48 min
Jul 30, 2:28 PM MDTAreal Flood AdvisoryPIHBear Lake4 hr
Jul 30, 3:58 PM MDTSpecial Weather StatementPIHBlaine62 min
Jul 30, 5:14 PM MDTSpecial Weather StatementPIHCamas91 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.